Alert archive / Alabama / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 106, NWS Mobile, AL

May 28, 1996Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 28, 1996, 5:55 PM CDT for Choctaw County, Alabama. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 1996, 5:55 PM CDT (22:55 UTC)
Expired
May 28, 1996, 7:00 PM CDT
In force
65 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Choctaw County, AL

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 1996-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3020 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 1996-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3020 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
3.7
Supercell composite
18.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 282254
SVRMOB
ALC023-290000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
555 PM CDT TUE MAY 28 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  700 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ALABAMA
 
   ...CHOCTAW COUNTY
 
AT 555 PM...NWS DOPPLER WEATHER RADAR IN MOBILE, AL INDICATED A SEVERE
THUNDERSTORM OVER SOUTHEAST CLARKE COUNTY IN MISSISSIPPI. THE STORM WAS
MOVING EAST AT 25 MPH AND WILL AFFECT THE TOWNS OF MELVIN...LAND AND
BUTLER THROUGH 645 PM. THE STORM WAS MOVING EAST-SOUTHEAST AT 25 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:44 PM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, May 28, 1:44 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
145 PM CDT TUE MAY 28 1996

OMEGA BLOCK IN N CNTRL US GIVES WAY TO LRG AMPLITUDE RDG WITH TROFS
ALNG EACH COAST.  FOR SRN MS/AL AND NW FL BIG STORY WL BE WHAT SFC
CDFNT WL DO OVR NEXT 2 DAYS. AS THOUGHT YSTRDA...WRLY MID TROPOS WND
FLO WITH INTMTNT S/WAVES HAS ENDED DROUGHT (AT LEAST OVR N PTN OF
CWA). HOPEFULLY...OTFLW BNDRY WL SINK FAR ENUF SW TO CONT TO INITIATE
DEEP CONVECTION FRTHR S WELL INTO THE EVE HRS. TRAINING MCCs ALNG
BNDRY SHD CONT AS THEY ARE IN FVRBL LOLVL THETA-E GRAD AND ALSO
WITHIN DFLNT TKNS RGN (AIDING AGEO VERT MOTIONS). 3000-5000 j/kg
CAPES TO SUPPORT STRONG UPDRAFTS WELL INTO THE EVE HRS...THUS AGREE
WITH MOD RISK (BUT PULSE TYPE SVR TOWARDS CSTL AREAS).  FFA LOOKS OK
ATTM FOR NRN CNTIES BASED ON WILCOX RECEIVING OVR 3 INCHES IN PAST 9
HRS AND PRESENCE OF QSTNY BNDRY (DEPSITE DROUGHT).

BIG DIFFERENCE IN NGM/ETA OVRNIT IS MSTR FIELD.  ETA GOES BONKERS
ALNG COAST WITH PCPN ON WED...WHILE NGM MORE CONSERVATIVE.  GIVEN
CURRENT WX SCENARIO AM INCLINED TO AGREE WITH ETA DUE TO PRESENCE OF
OTFLW BNDRY AND ON-GOING WX.  LWR TROPOS LYR ISENT ANLSYS INDCTS
SUSTAINED ISENT UPGLIDE...MSTR FLUX CVGC AND INSTBY REMAINING INTACT
OVERNITE.  PCP-H20 ARND 1.9" OR SO TOO. NGM MSTR FILEDS DO NOT LOOK
VERY REALISTIC GIVEN ONGOING WX...WHICH FURTHER PUSHES ME TO ETA FCST
FOR WED/WED EVE.

LATE IN PD...FLOW THRU DEEP LYR BECOMES NW IN RESPONSE TO DVLPG E CST
TRF (CWA IS PLACED ON SW EDG).  ANY S/WAVES AND ASSOC THERMAL TRFS
MOVG SE IN FLOW  CUD TRIGGER DEEP CONVECTIVE COMPLEXES ON THURSDAY
AFTERNOON TOO.  DEEP LOLVL MSTR AND INSTBY GOES NO WHERE AND I DO NOT
BUY FROPA THROUGH 60 HRS. CDFNT WL BE IN PERFECT LOCATION TO CONT TO
PRODUCE MULTIPLE OTFLW BNDRIES THRU PD WHICH FURTHER ENHANCES PCPN
CHANCES OVR ZONES.  MOS TEMPS ARE TOO LOW PAST FEW NITES SO WL EDG
UPWARD EVER SO SLGTLY. MAXES LOOK GUD.

MOB 75/90/73/91 3424  PNS 75/91/73/92 3424

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 2:51 PM CDTSevere Thunderstorm WarningMOBWashington69 min
May 28, 3:01 PM CDTSevere Thunderstorm WarningMOBMobile59 min
May 28, 3:10 PM CDTSevere Thunderstorm WarningMOBBaldwin65 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.